Tornadoes · United States · Missouri · 2008

EF1 tornado, Cato to Shell Knob, Missouri, November 6, 2008

From Cato to Shell Knob, this EF1 tornado ran 5.8 miles across Barry County on November 6, 2008, touching down at 1:44 AM CST and reaching 100 yards wide. It killed nobody, and did $40,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 6, 2008
Touchdown
1:44 AM CST (07:44 UTC)
Lifted
1:56 AM CST (07:56 UTC)
On the ground
12 minutes
Path length
5.8 miles (9.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$40,000
County
Barry County
Touchdown point
36.578, -93.691
Lift-off point
36.627, -93.604
Record number
0811060144-01

What the Weather Service recorded

A very favorable synoptic scale storm pattern developed across the central and southern Plains. A strong upper jet on the order of 125 knots moved through the Missouri Ozarks. Enhanced low level shear combined with enough instability caused an EF1 Tornado to develop and impact western sections of Table Rock Lake.

A National Weather Service storm survey revealed that an EF-1 tornado touched down along the western side of Table Rock Lake near the community of Mano. The tornado tracked approximately six miles to the northeast and lifted approximately two miles east of Schell Knob. The tornado destroyed two boat docks near Mano and another boat dock near Schell Knob.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Nov 5, 11:10 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 5, 11:10 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CST WED NOV 5 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THE LATEST RADAR AND SATELLITE IMAGERY INDICATE THAT THE STORM
MODE APPEARS TO BE SHIFTING TO MORE OR A SQUALL LINE AS STRONGER
STORM CORES MERGE ALONG A LINE FROM NEAR JOPLIN TO TULSA...AND AN
UPPER LEVEL JET ROUNDS THE BASE OF THE UPPER TROUGH OVER SOUTH
CENTRAL OKLAHOMA AND SHIFTS NORTHEAST TOWARD THE OZARKS. THE MOST
RECENT SEVERE REPORTS HAVE COME OUT OF THE SOUTHERN PORTION OF
THE STORM COMPLEX WITH 60 MPH WINDS AND DIME TO NICKEL SIZE HAIL.
STILL EXPECT STRONG TO SEVERE STORMS OVER THE FORECAST AREA AS
THE SQUALL LINE SHIFTS EAST ACROSS THE AREA OVERNIGHT.

TERRY
&&

.DISCUSSION...

MAIN FORECAST FOCUS WILL BE THE THREAT FOR SEVERE THUNDERSTORMS OVER
THE NEXT 12 TO 18 HOURS AS A STRONG STORM SYSTEM CROSSES THE
CENTRAL UNITED STATES. MUCH COOLER WEATHER IS THEN EXPECTED FROM THE
UPCOMING WEEKEND INTO NEXT WEEK. ANOTHER STORM SYSTEM IS EXPECTED
TO IMPACT THE AREA SOMETIME IN THE MONDAY TO WEDNESDAY TIME FRAME.

TONIGHT...STRONG UPPER LEVEL LOW PRESSURE WILL SLOWLY PUSH EAST
ACROSS THE CORN BELT. AT THE SURFACE...A COLD FRONT WILL PUSH INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI LATE TONIGHT...MAKING IT TO
THE HIGHWAY 65 CORRIDOR BY SUNRISE. STRONG TO SEVERE STORMS ARE
EXPECTED ALONG THIS FRONT...AS WELL AS ALONG A PRE FRONTAL TROUGH
THIS EVENING AND OVERNIGHT. PLEASE REFER TO THE MESOSCALE
CONVECTIVE DISCUSSION BELOW FOR GREATER DETAIL ON THE SEVERE
WEATHER THREAT. BRISK SOUTH TO SOUTHEAST WINDS AHEAD OF THE FRONT
WILL SHIFT TO THE WEST. SPEAKING OF WINDS...WE HAVE NOT MET WIND
ADVISORY CRITERIA UP TO THIS POINT. WILL LIKELY BE CANCELLING THE
WIND ADVISORY BY 4 PM.

THURSDAY...THAT FRONT WILL QUICKLY PUSH EAST OUT OF CENTRAL AND
SOUTH CENTRAL MISSOURI IN THE MORNING. THE THREAT FOR
THUNDERSTORMS WILL END ONCE THE FRONT EXITS THE AREA. WE MAY
ACTUALLY SEE A BRIEF PERIOD OF CLEARING AS A DRY SLOT WORKS INTO
THE AREA. WRAP AROUND MOISTURE MAY THEN BRING MORE CLOUDINESS INTO
THE AREA BY THE AFTERNOON...ESPECIALLY OVER CENTRAL MISSOURI.
TEMPERATURES ARE A TOUGH CALL GIVEN THE INCREASING CLOUD COVER AND
COOLING LOW LEVELS. GENERALLY SPLIT THE DIFFERENCE BETWEEN THE MAV
AND MET. THURSDAY WILL AGAIN BE WINDY AS LOW LEVEL PRESSURE
GRADIENTS REMAIN RATHER TIGHT. WINDS WILL ALSO BECOME GUSTY BY THE
AFTERNOON AS THE LOW LEVELS OF THE ATMOSPHERE EFFICIENTLY MIX OUT.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...THAT UPPER LEVEL LOW
PRESSURE WILL FINALLY BEGIN TO PUSH EAST INTO THE GREAT LAKES. ONE
MORE UPPER LEVEL WAVE WILL COME AROUND THE SOUTHERN FLANK OF THE
LOW AND DRIVE A WEAK SURFACE TROUGH ACROSS THE AREA. NOT OUT OF
THE QUESTION WE COULD SEE A LIGHT SHOWER OR TWO UP ACROSS CENTRAL
MISSOURI ON FRIDAY. TEMPERATURES WILL BE ON THE COOL SIDE AS 850
MB TEMPERATURES HOVER AT OR BELOW ZERO DEGREES CELSIUS.

UPCOMING WEEKEND...THE AREA WILL REMAIN UNDER A CYCLONIC NORTHWEST
FLOW ALOFT. MOISTURE LOOKS PRETTY LIMITED SO AM NOT EXPECTING ANY
PRECIPITATION. THE COOL TEMPERATURES WILL CONTINUE WITH HIGHS
STRUGGLING TO GET INTO THE UPPER 40S AND LOWER 50S OVER MOST AREAS.

EARLY NEXT WEEK...LONG WAVE CHARTS CONTINUE TO FAVOR DIGGING OF
ENERGY OUT OF THE PACIFIC NORTHWEST. MEDIUM RANGE MODELS CONTINUE
TO INDICATE ENERGY DIVING INTO THE FOUR CORNERS REGION AND
EVENTUALLY EJECTING OUT TOWARDS THE OZARKS. STILL NOT A REAL GOOD
SIGNAL FOR TIMING...BUT FEEL THAT SLIGHT TO LOW END CHANCE POPS
ARE WARRANTED STARTING SUNDAY NIGHT AND MONDAY. DO NOT SEE ANY BIG
WARM UPS AS LOW LEVEL TRAJECTORIES WILL LIKELY REMAIN OUT OF THE
EAST AND NORTHEAST.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAFS...WILL CONTINUE TO INCLUDE WIND SHEAR IN TAFS
THROUGH THE NIGHT BASED ON LATEST WIND PROFILER DATA. LINE OF
STORMS PERSISTING NEAR THE MO/KS BORDER FOR THE PAST SEVERAL HOURS
IS FINALLY SHOWING SIGNS OF EASTWARD MOVEMENT AS SQUALL LINE
BEGINS TO DEVELOP...SO WILL CONTINUE VICINITY THUNDER WITH
EMBEDDED TEMPO FROM AROUND 06-10Z.

MAIN WIND SHIFT WITH COLD FRONT PASSAGE IS EXPECTED BY MID/LATE
MORNING WITH DRY SLOT CLEARING OUT CLOUD COVER BY EARLY AFTERNOON.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 5, 6:58 PM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CST WED NOV 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
658 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

  SEVERE STORMS PRODUCING...DAMAGING WINDS TO 70 MPH. HAIL TO THE
  SIZE OF QUARTERS. ISOLATED TORNADOES.

AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE STORMS WILL PUSH INTO EXTREME SOUTHEAST KANSAS
  AND WESTERN MISSOURI BY MID TO LATE EVENING. THIS ACTIVITY WILL
  SPREAD EASTWARD TOWARDS THE HIGHWAY 65 CORRIDOR LATE THIS
  EVENING AND ESPECIALLY OVERNIGHT.

DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH EAST
  ACROSS SOUTHEAST KANSAS AND INTO WESTERN MISSOURI THIS EVENING.
  MARGINAL INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT THE
  THREAT FOR DAMAGING STRAIGHT LINE WINDS TO 70 MPH WITH THESE
  STORMS. HAIL TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE. THE
  THREAT FOR TORNADOES HAS DIMINISHED SOMEWHAT...BUT ISOLATED
  TORNADOES REMAIN POSSIBLE GIVEN THE STRONG LOW LEVEL WIND
  SHEAR...MAINLY WEST OF AN OSCEOLA TO CASSVILLE LINE.

  BY LATE THIS EVENING AND ESPECIALLY OVERNIGHT...A COLD FRONT
  WILL OVERTAKE THESE STORMS. A SOLID LINE OF STORMS IS EXPECTED
  TO ACCOMPANY THIS FRONT...WITH THE LEADING EDGE OF THE STORMS
  REACHING THE HIGHWAY 65 CORRIDOR LATE TONIGHT. ALTHOUGH THE
  STORMS WILL BEGIN TO WEAKEN LATE TONIGHT...DAMAGING STRAIGHT
  LINE WINDS WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE ONGOING AFTER SUNRISE THURSDAY MORNING
  ACROSS THE EASTERN OZARKS...WHICH WILL QUICKLY EXIT TO THE EAST
  BY THE LATE MORNING HOURS. STRONG THUNDERSTORMS WITH WIND GUSTS
  TO 40 MPH ARE POSSIBLE. SEVERE WEATHER IS NOT EXPECTED AT THIS
  TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING WEST OF AN
  OSCEOLA TO CASSVILLE LINE. SPOTTER ACTIVATION WILL BE POSSIBLE
  EAST OF THIS LINE AFTER MIDNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Nov 6, 12:29 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 AM CST THU NOV 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             PINEVILLE               36.59N  94.38W
11/06/2008  E0.88 INCH       MCDONALD           MO   EMERGENCY MNGR

            NICKLE HAIL IN PINEVILLE ALSO NO POWER IN TOWN

&&

LD
Local storm report, Nov 6, 12:41 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 AM CST THU NOV 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             STOCKTON                37.70N  93.80W
11/06/2008  E0.88 INCH       CEDAR              MO   LAW ENFORCEMENT

            NICKLE HAIL REPORTED IN STOCKTON

&&

LD
Local storm report, Nov 6, 1:13 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 AM CST THU NOV 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             MONETT                  36.92N  93.93W
11/06/2008  E0.88 INCH       BARRY              MO   LAW ENFORCEMENT

&&

LD
Local storm report, Nov 6, 1:14 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 AM CST THU NOV 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TSTM WND GST     MONETT                  36.92N  93.93W
11/06/2008  E60 MPH          BARRY              MO   LAW ENFORCEMENT

&&

LD
Local storm report, Nov 6, 1:35 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 AM CST THU NOV 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     CASSVILLE               36.68N  93.87W
11/06/2008  E60 MPH          BARRY              MO   AMATEUR RADIO

&&

HATCH
Local storm report, Nov 6, 1:40 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CST THU NOV 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     REPUBLIC                37.12N  93.48W
11/06/2008  E60 MPH          GREENE             MO   NWS EMPLOYEE

&&

HATCH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

7.7 hours before the tornado, 36 km from the path. November 6, 2008.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -12, lifted condensation level 1302 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2008-11-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 187 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
39 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Rogers (Awos) (ROG), 48 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the touchdown began at 07:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.